Latin squares with forbidden entries

Jonathan Cutler, Lars Daniel Öhinan

Research output: Contribution to journalArticleResearchpeer-review

10 Citations (Scopus)

Abstract

An n × n array is avoidable if there exists a Latin square which differs from the array in every cell. The main aim of this paper is to present a generalization of a result of Chetwynd and Rhodes involving avoiding arrays with multiple entries in each cell. They proved a result regarding arrays with at most two entries in each cell, and we generalize their method to obtain a similar result for arrays with arbitrarily many entries per cell. In particular, we prove that if m ∞ N there exists an N = N(m) such that if F is an N × N array with at most m entries in each cell, then F is avoidable.

Original languageEnglish
Pages (from-to)1-9
Number of pages9
JournalElectronic Journal of Combinatorics
Volume13
Issue number1 R
StatePublished - 12 May 2006

Fingerprint

Magic square
Cell
Generalise

Cite this

Cutler, Jonathan ; Öhinan, Lars Daniel. / Latin squares with forbidden entries. In: Electronic Journal of Combinatorics. 2006 ; Vol. 13, No. 1 R. pp. 1-9.
@article{98c61e41896e47f4be573a0fdb7fa1e0,
title = "Latin squares with forbidden entries",
abstract = "An n × n array is avoidable if there exists a Latin square which differs from the array in every cell. The main aim of this paper is to present a generalization of a result of Chetwynd and Rhodes involving avoiding arrays with multiple entries in each cell. They proved a result regarding arrays with at most two entries in each cell, and we generalize their method to obtain a similar result for arrays with arbitrarily many entries per cell. In particular, we prove that if m ∞ N there exists an N = N(m) such that if F is an N × N array with at most m entries in each cell, then F is avoidable.",
author = "Jonathan Cutler and {\"O}hinan, {Lars Daniel}",
year = "2006",
month = "5",
day = "12",
language = "English",
volume = "13",
pages = "1--9",
journal = "Electronic Journal of Combinatorics",
issn = "1077-8926",
publisher = "Electronic Journal of Combinatorics",
number = "1 R",

}

Latin squares with forbidden entries. / Cutler, Jonathan; Öhinan, Lars Daniel.

In: Electronic Journal of Combinatorics, Vol. 13, No. 1 R, 12.05.2006, p. 1-9.

Research output: Contribution to journalArticleResearchpeer-review

TY - JOUR

T1 - Latin squares with forbidden entries

AU - Cutler, Jonathan

AU - Öhinan, Lars Daniel

PY - 2006/5/12

Y1 - 2006/5/12

N2 - An n × n array is avoidable if there exists a Latin square which differs from the array in every cell. The main aim of this paper is to present a generalization of a result of Chetwynd and Rhodes involving avoiding arrays with multiple entries in each cell. They proved a result regarding arrays with at most two entries in each cell, and we generalize their method to obtain a similar result for arrays with arbitrarily many entries per cell. In particular, we prove that if m ∞ N there exists an N = N(m) such that if F is an N × N array with at most m entries in each cell, then F is avoidable.

AB - An n × n array is avoidable if there exists a Latin square which differs from the array in every cell. The main aim of this paper is to present a generalization of a result of Chetwynd and Rhodes involving avoiding arrays with multiple entries in each cell. They proved a result regarding arrays with at most two entries in each cell, and we generalize their method to obtain a similar result for arrays with arbitrarily many entries per cell. In particular, we prove that if m ∞ N there exists an N = N(m) such that if F is an N × N array with at most m entries in each cell, then F is avoidable.

UR - http://www.scopus.com/inward/record.url?scp=33646720799&partnerID=8YFLogxK

M3 - Article

VL - 13

SP - 1

EP - 9

JO - Electronic Journal of Combinatorics

JF - Electronic Journal of Combinatorics

SN - 1077-8926

IS - 1 R

ER -